West Virginia, 2011Flash Flooding in West Virginia, May 13, 2011
May 13, 2011 · NWS PBZ · 2 events in 1 county or zone
A low pressure system and its associated warm front were slowly progressing through the Ohio valley bringing numerous rounds of showers and thunderstorms. Outflow boundaries left over from thunderstorms late on May 12th became a mechanism for re-development ahead and along the warm front on the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and its associated warm front were slowly progressing through the Ohio valley bringing numerous rounds of showers and thunderstorms. Outflow boundaries left over from thunderstorms late on May 12th became a mechanism for re-development ahead and along the warm front on the 13th. Many of these storms were slow moving causing the flooding of many roadways in southwestern Pennsylvania and eastern Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 13, 1:20 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, May 13, 1:20 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT FRI MAY 13 2011
.SYNOPSIS...
A LOW PRESSURE SYSTEM, MOVING SLOWLY EASTWARD FROM THE MIDWEST,
WILL CAUSE SHOWERS AND THUNDERSTORMS TO BECOME NUMEROUS THIS
AFTERNOON, AND THROUGH THE WEEKEND. SHOWERS COULD HANG ON FOR MUCH
OF THE COMING WEEK, AS THE LOW PRESSURE SYSTEM PIN WHEELS OVER THE
REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED DURING THE EARLY AFTERNOON
HOURS. OUTFLOW BOUNDARIES COULD BE A FOCUSING MECHANISM FOR
THUNDERSTORMS...AS THE WARM FRONT HAS BECOME RATHER DIFFUSE. HEAVY
RAINFALL SHOULD BE THE GREATEST THREAT WITH THESE
THUNDERSTORMS...ESPECIALLY IN AREAS THAT RECEIVED RAIN YESTERDAY.
FOR LOCATIONS THAT SAW LITTLE RAIN YESTERDAY...DRYING TREND
EARLIER THIS WEEK SHOULD ALLOW GROUND TO HOLD MORE MOISTURE.
NAM MODEL PROFILES SHOW INSTABILITY. HOWEVER, CAPE AREA
APPEARS TO BE OF NARROW TYPE, WHICH MEANS SLOWER UPDRAFTS, THAT
CAN BE MORE FAVORABLE FOR HEAVY RAIN PRODUCTION OVER LARGE HAIL AND
DAMAGING WIND. STORM PROPAGATION CHARACTERISTICS THIS PERIOD ALSO
FAVOR SLOW STORM MOVEMENTS AND POTENTIAL BACK-BUILDING AND TRAINING.
3-HOUR FLASH FLOOD GUIDANCE SUGGESTS NO MORE THAN 1.5 INCHES OF
RAIN WITHIN 3 HOURS CAN CAUSE FLOODING. OF COURSE, IN URBAN AREAS,
THIS WOULD BE MORE LIKE 1.0 INCH IN 3-HOURS.
FORECASTED TEMPERATURES TO BE ABOUT 10 DEGREES WARMER THAN NORMAL,
USING BLEND OF RECENT NAM AND GFS MOS AND BIAS-CORRECTED MEAN SREF
VALUES.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
BLEND OF RECENT SREF, NAEFS, AND ECMWF MODEL OUTPUT CONCUR THAT
LOW PRESSURE SYSTEM WILL BEGIN ITS PIN WHEEL THROUGH THE AREA FOR
THE WEEKEND...WITH PERIODS OF SHOWERS AND THUNDERSTORMS. HENCE,
HAVE USED GENERALLY USE LIKELY POPS...WITH A SLIGHT DECREASING
TREND OVERNIGHT AT CONVECTIVE MINIMUM.
AS THE UPPER LOW GETS CLOSER TO THE AREA...THE INFLUENCE OF ITS
COLD TEMPERATURES ALOFT AND CLOUDY, SHOWERY CONDITIONS, WILL CAUSE
TEMPERATURES TO DECREASE TO TO JUST ABOVE NORMAL BY THE END OF THE
WEEKEND, AS INDICATED BY RECENT GFS AND NAM MOS VALUES.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
BLEND OF NAEFS AND ECMWF MODEL OUTPUT CONTINUE TO SHOW THE LOW
PRESSURE SYSTEM, SUPPORTED BY A COLD LOW ALOFT, PIN WHEELING OVER
THE EASTERN STATES, INTO AT LEAST THURSDAY IF NOT FRIDAY. HENCE,
CONCUR WITH HPC, THAT THE UPPER OHIO VALLEY WILL BE LIKELY TO GET
SHOWERS AT LEAST INTO WEDNESDAY NIGHT, AND PERHAPS INTO FRIDAY.
DUE TO THE COLD TEMPERATURES ALOFT AND ACCOMPANYING CLOUDY, SHOWERY
CONDITIONS THIS PERIOD, EXPECT HIGH TEMPERATURES 5 TO 8 DEGREES
COOLER THAN NORMAL INTO THURSDAY, WHILE EXPECT EARLY MORNING LOWS
TO BE ALMOST 5 DEGREES WARMER THAN NORMAL. AS COLD UPPER LOW FILLS
OR EXITS, AND ACCOMPANYING CLOUDS AND SHOWERS LESSEN, HIGHS FRIDAY
CAN BE NEAR NORMAL. SPECIFIC TEMPERATURES WERE FORECASTED USING HPC
GUIDANCE, TEMPERED BY FAVORABLY COMPARABLE BLEND OF NAEFS MEDIAN
VALUES AND GFS MOS.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS SUGGESTED BY RECENT RADAR AND SURFACE DATA COUPLED WITH HI-RES
MODEL OUTPUT, EXPECT VFR CUMULUS ACROSS THE UPPER OHIO VALLEY TO BE
BE PUNCTUATED BY BANDS OF SCATTERED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN, WITH POTENTIAL IFR RESTRICTIONS, INTO EARLY EARLY
TONIGHT.
AS SUGGESTED BY RECENT NAM MODEL PROFILES AND GFS LAMP, EXPECT MVFR
STRATUS AND POTENTIALLY IFR FOG TO FORM LATE TONIGHT IN THE
NOCTURNALLY-CHILLED AND RAIN-MOISTENED SURFACE LAYER. LOCATIONS
GETTING HEAVY RAIN CAN HAVE A PERIOD OF IFR FOG.
SURFACE WINDS WILL BE MAINLY FROM THE SOUTH NEAR 10 KTS THIS
AFTERNOON AND NEAR 5 KTS TONIGHT. WINDS CAN GUST OVER 25 KTS IN
THUNDERSTORMS WITH HEAVY RAIN.
BLEND OF RECENT SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOW THE LOW
PRESSURE SYSTEM, COMING EAST FROM THE MIDWEST, WILL SLOWLY PIN
WHEEL THROUGH THE UPPER OHIO VALLEY TONIGHT INTO POSSIBLY
THURSDAY, RESULTING IN PERIODS OF SHOWERS AND THUNDERSTORMS WITH
RESTRICTIONS. THIS SYNOPTIC SCENARIO WILL ALSO BE FAVORABLE FOR LATE
NIGHT PATCHES OF MVFR STRATUS AND IFR FOG FORMATION.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 13, 3:57 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 AM EDT FRI MAY 13 2011
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-140900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
457 AM EDT FRI MAY 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS, THIS AFTERNOON AND EARLY TONIGHT, MAY
PRODUCE LOCALLY HEAVY RAIN. LOCATIONS GETTING RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN LESS THAN 3 HOURS CAN HAVE FLOODING DEVELOP
QUICKLY. THE THUNDERSTORMS MAY ALSO PRODUCE GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 13, 1:17 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT FRI MAY 13 2011
OHZ039>041-049-050-059-WVZ001>004-131915-
BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK WV-HARRISON
OH-JEFFERSON OH-MARSHALL WV-OHIO WV-TUSCARAWAS OH-
217 PM EDT FRI MAY 13 2011
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
COLUMBIANA...BELMONT...HARRISON...JEFFERSON...TUSCARAWAS...CARROLL...
MARSHALL...OHIO...BROOKE AND HANCOCK...
AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 4
MILES SOUTHWEST OF AUGUSTA TO 4 MILES NORTHWEST OF BELLAIRE...MOVING
NORTHEAST AT 20 MPH.
THESE STORMS ARE SLOW-MOVING AND COULD PRODUCE HEAVY RAINFALL AT THE
RATE OF 2 TO 3 INCHES PER HOUR. HEAVY RAIN MAY CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS...PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS...AND REDUCED VISIBILITIES. IN ADDITION...GUSTY WINDS TO
35 MPH MAY BE POSSIBLE IN THESE STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
SHERRODSVILLE... SCIO... SAINT CLAIRSVILLE...
NEW ATHENS... MORRISTOWN... MALVERN...
LEESVILLE LAKE PARK... KILGORE...
JEWETT... FLUSHING... DELLROY...
CARROLLTON...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4065 8124 4072 8123 4073 8109 4091 8108
4090 8091 4093 8089 4093 8082 4090 8080
4090 8075 4012 8053 3988 8100 4065 8133
34Special weather statement, May 13, 1:41 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT FRI MAY 13 2011
PAZ076-131945-
FAYETTE RIDGES PA-
241 PM EDT FRI MAY 13 2011
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING COUNTY...
FAYETTE RIDGES...
AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 10 MILES WEST OF SEVEN
SPRINGS...OR ABOUT 5 MILES SOUTHEAST OF CONNELLSVILLE...MOVING
NORTHEAST AT 15 MPH.
THESE THUNDERSTORMS ARE PRODUCING HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. THIS STORM MAY ALSO GENERATE
SMALL HAIL AND WIND GUSTS TO 50 MPH.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 4000 7933 3999 7933 3994 7936 3992 7938
3991 7939 3991 7956 4002 7956 4007 7937
4000 7932
15Local storm report, May 13, 2:11 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL LISBON 40.78N 80.77W
05/13/2011 E0.75 INCH COLUMBIANA OH TRAINED SPOTTER
&&
ZALLENLocal storm report, May 13, 2:23 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL LISBON 40.77N 80.77W
05/13/2011 E1.00 INCH COLUMBIANA OH PUBLIC
&&
EVENT NUMBER PBZ1100717
XXLocal storm report, May 13, 2:32 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL JEANNETTE 40.33N 79.61W
05/13/2011 E0.75 INCH WESTMORELAND PA PUBLIC
&&
EVENT NUMBER PBZ1100718
XXSpecial weather statement, May 13, 2:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT FRI MAY 13 2011
PAZ023-073-132030-
INDIANA PA-WESTMORELAND PA-
334 PM EDT FRI MAY 13 2011
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
WESTMORELAND AND INDIANA...
AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 2 MILES SOUTHEAST OF DELMONT...
MOVING NORTH AT 20 MPH.
THESE THUNDERSTORMS CAN PRODUCE SMALL HAIL AND HEAVY RAIN THAT MAY
CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN
BE REDUCED.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
NEW ALEXANDRIA... JEANNETTE... GREENSBURG...
DELMONT... SALTSBURG...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 4058 7962 4043 7931 4025 7950 4036 7969
15
Flash Flood, Ohio
- When
- May 13, 2:35 PM EST to 5:00 PM EST
- Where
- Ohio County, 1.05 mi WNW of Shannon to 1.19 mi NNW of (Hlg)ohio Co Arpt Wh
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.154, -80.649
Law enforcement reports flooding on short creek.
Flash Flood, Ohio
- When
- May 13, 4:00 PM EST to 5:30 PM EST
- Where
- Ohio County, 1.85 mi SSW of West Liberty to 1.65 mi ENE of Shannon
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.145, -80.594
Emergency management reports that a bridge on Weidman Run Road is flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Flooding in Utah, May 13 to 18, 2011$550,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Florida, May 13 to 14, 2011$159,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 13, 2011$38,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317258, 317256.